Get your full text copy in PDF
Chongfei Jin, Erum Zahid, Andleed Sherazi, Mujibur R. Majumder, Puneet Bedi
(Department of Medicine, Brookdale University Hospital and Medical Center, Brooklyn, NY, USA)
Am J Case Rep 2019; 20:640-642
Benzonatate is one of the most widely prescribed nonnarcotic antitussives to relieve cough symptoms. As a structurally similar agent to other local anesthetics, including tetracaine and procaine, the risk to the public is not fully appreciated.
CASE REPORT: A 37-year-old female presented to the Emergency Department (ED) status post cardiac arrest. Advanced cardiac life support (ACLS) protocol was performed, and return of spontaneous circulation (ROSC) was achieved. Total downtime was 30 minutes. The patient was intubated, sedated, and hypothermia protocol was initiated. The patient developed bradyarrhythmia and mild coagulopathy suspicious for disseminated intravascular coagulation (DIC), thus hypothermia protocol was terminated later. A review of laboratory data showed acidosis with pH of 6.87, mixed acidosis secondary to high anion gap metabolic and respiratory acidosis with elevated liver enzymes. It was reported that approximately 2 hours prior to her presentation; the patient had ingested less than 30 pills of benzonatate 200 mg capsules with alcohol.
CONCLUSIONS: Ingestion of benzonatate, a widely prescribed antitussive, may pose a risk to patients due to the potential for rapid development of life-threatening adverse events and limited treatment options in the overdose setting, not only in children but also in adults. Rational prescribing and patient education are needed.